Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 63, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 12, 2008, 3:37 AM CDT for Brewster County, Pecos County, Terrell County, Texas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2008, 3:37 AM CDT (08:37 UTC)
- Expired
- Sep 12, 2008, 8:30 AM CDT
- In force
- 5 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brewster County, TX, Pecos County, TX, Terrell County, TX
The radar
The Laughlin AFB radar (KDFX), 239 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 4:00 AM CDT | FLASH FLOOD | 14 N Dryden, TX | STATE HWY 349 FROM US 90 TO FM 3166 IS CLOSED DUE TO PAVEMENT AND BRIDGE DAMAGE FROM FLOODING. TXDOT CREWS ARE WORKING TO REPAIR. ADDITIONALLY STATE HWY 349 IS DOWN TO ONE LATE NEAR BIG CANYON DRAW. ONLY LIGHT TRAFFIC ALLOWED...NO HEAVY VEHICLES PERMITTED UNTI |
| Sep 12, 4:00 AM CDT | FLASH FLOOD | 24 S Sheffield, TX | PAVEMENT DAMAGED AT INDEPENDENCE CREEK AND OTHER LOW WATER CROSSINGS IN THIS AREA. ADDITIONAL DAMAGE TO GUARDRAILS AND PAVEMENT HAS BEEN REPORTED THROUGHOUT EASTERN PECOS COUNTY AND NORTHEASTERN TERRELL COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 8.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1543 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 120837
FFWMAF
TXC043-371-443-121330-
/O.NEW.KMAF.FF.W.0063.080912T0837Z-080912T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
337 AM CDT FRI SEP 12 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN PECOS COUNTY IN SOUTHWEST TEXAS...
TERRELL COUNTY IN SOUTHWEST TEXAS...
EASTERN BREWSTER COUNTY IN SOUTHWEST TEXAS...
* UNTIL 830 AM CDT
* AT 336 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
A LARGE AREA OF SHOWERS AND THUNDERSTORMS MOVING ACROSS EASTERN
BREWSTER...SOUTHERN AND EASTERN PECOS...AND WESTERN TERRELL
COUNTIES. THESE SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL. MANY OF THESE LOCATIONS RECEIVED
VERY HEAVY RAINFALL LAST NIGHT...AND ADDITIONAL RAINFALL WILL
INCREASE THE POTENTIAL FOR FLOODING AND FLASH FLOODING. THE
SHOWERS AND THUNDERSTORMS ARE MOVING TO THE NORTHEAST AT 20 MPH.
* THE THUNDERSTORMS PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
BAKERSFIELD...
SHEFFIELD...
IRAAN...
SANDERSON...
DRYDEN...
THE TERRELL GAS PLANT...
PERSIMMON GAP...
BIG BEND NATIONAL PARK...
PANTHER JUNCTION...
RIO GRANDE VILLAGE...
ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 2908 10350 3033 10299 3027 10286 3123 10274
3105 10230 3095 10193 3067 10179 2980 10178
2980 10210 2987 10233 2979 10237 2971 10269
2954 10279 2939 10282 2935 10287 2922 10289
2918 10298 2912 10301 2898 10320
$$1 follow-up statement
000
WGUS74 KMAF 121009
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
509 AM CDT FRI SEP 12 2008
TXC043-371-443-121330-
/O.CON.KMAF.FF.W.0063.000000T0000Z-080912T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-TERRELL-BREWSTER-
509 AM CDT FRI SEP 12 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR
EASTERN BREWSTER...TERRELL AND EASTERN PECOS COUNTIES...
AT 507 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER EASTERN TERRELL
COUNTY. THIS STORM WAS LOCATED 13 MILES WEST OF THE TERRELL GAS
PLANT...OR 19 MILES NORTH OF DRYDEN...MOVING NORTHEAST AT 20 MPH.
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
LAT...LON 2908 10350 3033 10299 3027 10286 3123 10274
3105 10230 3095 10193 3067 10179 2980 10178
2980 10210 2987 10233 2979 10237 2971 10269
2954 10279 2939 10282 2935 10287 2922 10289
2918 10298 2912 10301 2898 10320
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 12:28 AM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Sep 12, 12:28 AM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1228 AM CDT FRI SEP 12 2008
.DISCUSSION...
&&
.AVIATION...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST
ACROSS THE AREA THROUGH THE NIGHT. PACIFIC MOISTURE FROM REMAINS OF
T.S.LOWELL PROVIDING THE MOISTURE FOR ONGOING PRECIPITATION. WILL SEE
MAINLY MVFR CIGS/VISBYS BUT COULD HAVE A FEW PLACES FLIRT WITH IFR/LIFR
BEFORE MORNING.
PREV DISCUSSION... /ISSUED 257 PM CDT THU SEP 11 2008/
DISCUSSION...
CURRENT SURFACE ANALYSIS IS SHOWS A NEAR N/S ORIENTED COLD FRONT
SITUATED FROM GARDEN CITY KS SOUTHWARD INTO SOUTHEASTERN NM.
CONVECTION IS DEVELOPING AHEAD OF THIS FRONT ACROSS THE WESTERN
PERMIAN BASIN...UPPER TRANS PECOS...AND SOUTHEASTERN NEW MEXICO
WHICH ALIGNS NICELY WITH AN H85 THETA E AXIS. GFS SHOWS THIS AXIS
NOT MOVING MUCH...AND WITH IT ORIENTED PARALLEL TO THE MID AND
UPPER LEVEL FLOW SUGGESTS THE POSSIBILITY FOR QUITE A BIT OF
TRAINING FROM THESE CELLS THE NEXT 24 HOURS. THEREFORE EXPANDED
THE FLASH FLOOD WATCH TO ENCOMPASS THE COUNTIES MOST LIKELY TO SEE
PRECIP THROUGH TONIGHT. CANNOT RULE OUT THE NEED TO EXPAND THE
WATCH EASTWARD OR TRIM IT BACK IN THE SOUTH WHERE PRECIP CHANCES
NOW ARE NOT AS FAVORABLE AS AREAS FURTHER NORTH. ALSO MAY NEED TO
EXTEND THE WATCH FURTHER IN TIME BUT WILL LEAVE THAT FOR LATER
SHIFTS TO DECIDE.
UNDERCUT GUIDANCE FOR MAX TEMPS TOMORROW FOR A FEW LOCATIONS...AND
FEAR I DID NOT DO IT ENOUGH WITH THE PROBABLE CLOUD COVER AND
PRECIP IN THE AREA. WITH THE PROJECTED PATH OF IKE NOW MORE
CERTAIN TO REMAIN WELL EAST OF THE AREA TRIMMED BACK POPS THIS
WEEKEND AND DOUBT WE WILL SEE ANY RAIN NEXT WEEK.
THE DEPARTURE OF IKE WILL BRING COOL NORTHERLY FLOW TO WEST TEXAS
FOR MOST OF NEXT WEEK. THE MEX REFLECTS THIS...HOWEVER THE
GFS/ECMWF/NOGAPS ALL SHOW H85 TEMPS WHICH INDICATE HIGH TEMPS WILL
NOT EVEN REACH THE COOLER MEX GUIDANCE. THEREFORE DECIDED TO
GENERALLY UNDERCUT MEX TEMPS MOST ALL NEXT WEEK BY 3 TO 5 DEGREES
AND AS A START. LEFT MIN TEMPS ALONE FOR NOW AS THEY ARE WELL
BELOW NORMAL...HOWEVER WITH CLEAR SKIES AND SURFACE RIDGING OVER
THE AREA WOULD NOT BE SURPRISED IF THESE TEMPS MIGHT NEED TO COME
DOWN A BIT FURTHER AS WELL. THIS WOULD MAKE FOR THE COOLEST
WEATHER SINCE THE SPRING AND WOULD BE A WELCOME RESPITE FROM THE
SUMMER HEAT.
HENNIG
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 5 AM MDT FRIDAY FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH UNTIL 6 AM CDT /5 AM MDT/ EARLY THIS MORNING
FOR THE FOLLOWING ZONES... ANDREWS...BIG BEND AREA...
DAVIS/APACHE MOUNTAINS AREA...GAINES...GUADALUPE
MOUNTAINS...LOVING...MARFA PLATEAU...PECOS...PRESIDIO
VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...TERRELL...
VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
&&
99Hazardous weather outlook, Sep 11, 1:51 PM CDT, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 151 PM CDT THU SEP 11 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121130- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 151 PM CDT THU SEP 11 2008 /1251 PM MDT THU SEP 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH TONIGHT ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE BEST CHANCE OF HEAVY RAIN THROUGH TONIGHT WILL BE ACROSS THE GUADALUPE AND DAVIS MOUNTAINS...THE MARFA PLATEAU...BIG BEND...PRESIDIO VALLEY...TRANS PECOS AND THE SOUTHEAST NEW MEXICO PLAINS. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR THESE AREAS. THE STRONGEST STORMS WILL ALSO BE CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING. RIVER FLOODING WILL PERSIST ALONG THE RIO GRANDE FROM PRESIDIO TO JOHNSON RANCH THROUGH TONIGHT. ANY ADDITIONAL HEAVY RAINFALL WILL LIKELY AGGRAVATE THE ONGOING FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS...SOME PRODUCING LOCALLY HEAVY RAINFALL... WILL CONTINUE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS FRIDAY. LOCALIZED FLASH FLOODING WILL BE POSSIBLE. RIVER LEVELS ALONG THE RIO GRANDE WILL CONTINUE TO BE ELEVATED OR RISE THROUGH THE END OF THE WEEK DUE TO THE COMBINATION OF WATER RELEASES FROM THE LUIS LEON RESERVOIR AND ADDITIONAL RAINFALL EXPECTED RAINFALL. MANY LOCATIONS ALONG THE RIO GRANDE WILL REMAIN ABOVE FLOOD STAGE. .SPOTTER INFORMATION STATEMENT... LOCAL INTERESTS ALONG THE RIO GRANDE RIVER SHOULD KEEP ABREAST OF THE LATEST FLOOD WARNINGS AND FORECAST. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Sep 11, 10:27 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1027 PM CDT THU SEP 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM FLASH FLOOD 3 NW SEMINOLE 32.75N 102.69W
09/11/2008 GAINES TX EMERGENCY MNGR
NUMEROUS REPORTS OF FLOODING NORTH AND NORTHWEST OF
SEMINOLE...INCLUDING THE CITY OF SEMINOLE. MULTIPLE
STRANDED MOTORISTS ALONG STATE HIGHWAY 214 AND US HIGHWAY
385/62.
&&
CGITROThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 7:35 PM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| Sep 11, 8:36 PM CDT | Flash Flood Warning | MAF | Presidio | 6 hr |
| Sep 11, 9:55 PM CDT | Flash Flood Warning | MAF | Gaines | 6 hr |
| Sep 11, 10:50 PM CDT | Flash Flood Warning | MAF | Presidio | 6 hr |
| Sep 11, 11:21 PM CDT | Flash Flood Warning | MAF | Andrews | 4 hr |
| Sep 11, 11:32 PM CDT | Flash Flood Warning | MAF | Brewster | 5 hr |
| Sep 12, 1:32 AM CDT | Flash Flood Warning | MAF | Dawson, Martin | 4 hr |
| Sep 12, 1:41 AM CDT | Flash Flood Warning | MAF | Pecos | 5 hr |
| Sep 12, 2:53 AM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| Sep 12, 3:16 AM CDT | Areal Flood Advisory | MAF | Borden | 3 hr |
| Sep 12, 3:19 AM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| Sep 12, 5:30 AM CDT | Flash Flood Warning | MAF | Borden, Dawson | 3 hr |
| Sep 12, 9:39 AM CDT | Areal Flood Warning | MAF | Brewster, Presidio | 24 hr |
| Sep 12, 2:14 PM CDT | Flash Flood Warning | MAF | Scurry | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.